I consider the common cold to be one of my worst enemies. Because of my long QT syndrome (LQTS), there is this list of drugs that I am not supposed to take. Sudafed is on that list, along with just about anything else you would take for relief from the nasal congestion.
The drugs on that list, some prescribed, some over the counter, and some off the street, cause the QT interval to lengthen. When your heart is normal and you take these drugs, it is usually not a problem. If you are born with a long QT interval, and then you add these drugs that make your QT even longer, that might be a formula for disaster. Meaning cardiac arrest.
This list of drugs to be avoided by anyone with LQTS has actually been published and is regularly updated. Where do you find this list? Anytime you want to know something about LQTS, go to http://www.sads.org. In this instance, click on the link Drugs to Avoid.
Here’s what they have to say on the matter:
“Warning: we’ve recently become aware of an app for QT Drugs that is NOT current and so not useful for LQTS. You should be very careful when looking at lists of QT-prolonging drugs. We only use the Credible Meds list as it is the most accurate and up-to-date.”
SADS will then refer you to the website https://www.crediblemeds.org/. The list of drugs to avoid if you have LQTS is on this website and is maintained by Raymond L. Woosley, MD, PhD, President, AZCERT and SADS Scientific Advisor.
To access the list, you will have to create a username and password. There are no fees or special requirements to register.
I have included at the end of this post, CredibleMeds most recently published list of drugs to avoid if you have LQTS. There are 195 drugs identified and categorized by their level of risk. Some are prescription medications to treat illnesses such as infection, ADHD, asthma, depression, and nausea. A few are available over the counter to include benadryl and sudafed. The street drug cocaine is also a problem for the individual with LQTS, beyond its inherent effects.
My personal advice . . .
- Print a copy of the list and carry it with you. In an emergency you won’t remember your username and password. You probably won’t even remember the name of the website. Sometimes you won’t have access to internet, and the medical staff won’t be in a position to look it up. If you have it downloaded to a device, are you going to give your device to the doctor to carry around? What if your device is out of charge. It is much faster to just hand the healthcare worker a paper.
- Any time a doctor is about to prescribe a medication, have her check it against the list. This includes your electrophysiologist. I recently had to correct an order for an anti nausea medication prescribed by the electrophysiologist.
- Become familiar with the drugs on the list. Every time you buy an over the counter medication or supplement, compare the ingredients to the list. If you don’t feel confident in your ability, ask the pharmacist to help.
- Provide all your doctors with a copy of the list.
- Place a copy of the list with your child’s school nurse.
- Attach a copy of the list to any medical papers submitted for camps, sporting activities, school physicals, or any event you think it may be needed.
These drugs are to be avoided whenever possible, but it isn’t always possible. If you are having an asthma attack and can’t breath, you may have to take albuterol. You have to weigh the possible cardiac risk with the immediate life threatening respiratory state.
It doesn’t have to be a life or death situation to cause someone with LQTS to choose to take one of these drugs. At the time of our child’s initial diagnosis of ADHD, all the drugs used to treat it were on the drugs to avoid list. We didn’t understand how debilitating ADHD can be to an individual, so we did not pursue medication for it. If we could go back in time, we would do things differently. Carefully deliberate with your physician the overall mental and physical health of an individual, as you weigh the cardiac risk of taking one of these drugs.
Don’t be too quick to disregard the list. Remember my enemy, the common cold. Before I was diagnosed with LQTS, I had taken Sudafed so I knew the relief it could provide. After the drugs to avoid list came around, I wouldn’t take the medication and would suffer. Oh, how I would suffer, and everyone else around me would be made to suffer. One year I couldn’t take it anymore, and I swallowed a Sudafed. The relief from the cold symptoms was wonderful, but the fear of what I had done was immense. Was this going to be the end of me? Should I even move? How long before this medication would wear off, and I would be out of danger? I better tell my family what I had done, and have them watch me.
I never did that again. It takes some work, but there are often other remedies for your ailment. Maybe not as good, but safer.
Educate your family members and friends about the list. If you are unconscious, they may be the ones communicating with medical personnel. Sometimes a well meaning older sister may give a benadryl to her younger LQTS brother who was stung by a bee. My daughter, Hannah, reminded me of that event. What do you do when that happens? First of all, don’t panic. Second, don’t start casting blame and upset the giver or the taker of the medication. It was not intentional, it was an accident. Keep a closer eye on the LQTS individual. If you are really uncomfortable, consult your doctor. The medication will eventually leave their system.
How do you prevent something like this from happening?
- The LQTS individual has to learn at an early age that there are medications they should not take. You can not always be the keeper of the list for your children. Teach them the over the counter drugs to avoid.
- When you have medications in your home that are on the list, mark them with words such as “Do not give to Jane” or “Not for Long QT people”. Perhaps have a special place for these medications that is not easily accessible by others.
- Ban the medications from your home. This was my initial approach, but it didn’t work too well. Not everyone has LQTS, and they shouldn’t have to follow the same rules. Here’s a note from my daughter, Helen.
“I was 11 years old when I learned I was allergic to wasps. As you can probably imagine, I learned this the hard way. Over the course of two days, my foot swelled to double its size. I remember sitting in Sunday School wearing a dress shoe on one foot and one of my dad’s sandals on the engorged other one.
“What does this have to do with LONG-QT? Well, it should have had nothing to do with LONG-QT, considering I don’t have the disorder. However, when your poor parents have a half-dozen kids with heart abnormalities, it is understandable when they forget that one of their daughters will not go into cardiac arrest if she downs a Benadryl.
“A decade later, my foot is still the size of a football.
“Actually, I’m just kidding. After a couple days of swelling, Mom had an “a-ha” moment, dashed off to the drugstore, and returned with a bottle of Benadryl.
“I wish I could say this was the only time years of suffering went untreated by overly-cautious parents. Alas.
“Fast-forward to high school. Year after year, winter comes, and my nose turns into a runny, dribbly snot-cavern. I knew there was no cure for a common cold, but what I didn’t know was that a pal named “Sudafed” could provide me instant relief. Until Mom had another “a-ha” moment, that is.
“Although the years of snivelling in vain were uncomfortable, I am grateful my parents were able to use these experiences to emphasize how important it is that I watch what meds I offer to my siblings. I’m also more vigilant when I read prescription labels because who knows what innocuous drug might interact with the medication I’m already on? Thanks, Mom. Thanks, Dad.”